facebook
twitter
rss
account
search
search

Synthetic pot use can end in hospital

Dec. 16, 2012 at 12:55 AM   |   Comments

ROCKVILLE, Md., Dec. 16 (UPI) -- Street forms of "synthetic marijuana" were linked to more than 11,000 hospital emergency departments visits each year, U.S. officials say.

A report by the Substance Abuse and Mental Health Services Administration said synthetic marijuana -- commonly known by such street names as "K2" or "Spice" -- are substances that are not derived from the marijuana plant but purport to have the same effect as the drug.

The report pointed out that the use of synthetic cannabinoids is tied to a variety of reported symptoms, including agitation, nausea, vomiting, tachycardia -- rapid heartbeat -- elevated blood pressure, tremor, seizures, hallucinations, paranoid behavior and non-responsiveness.

The report found youth ages 12-29 constituted 75 percent of all hospital emergency room visits involving synthetic cannabinoids.

The average age for people involved in synthetic cannabinoid-related emergency room admissions was younger than for marijuana-related emergency room visits -- 24 years old versus 30 years old.

"Healthcare professionals should be alerted to the potential dangers of synthetic cannabinoids, and they should be aware that their patients may be using these substances," Pamela S. Hyde, administrator of SAMHSA, said in a statement.

"Parents, teachers, coaches and other concerned adults can make a huge impact by talking to young people, especially older adolescents and young adults, about the potential risks associated with using synthetic marijuana."

Topics: Marijuana
© 2012 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
Most Popular
Trending News
Video
x
Feedback